Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 46, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 1, 2019, 1:40 AM CDT for Douglas County, Jackson County, Jefferson County, Kansas. It was in force for 5 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2019, 1:40 AM CDT (06:40 UTC)
- Expired
- Aug 1, 2019, 6:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, KS, Jackson County, KS, Jefferson County, KS
The radar
The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 6:00 AM CDT | HEAVY RAIN 4.12 | Baldwin City, KS | COCORAHS STATION KS-DG-61 BALDWIN CITY 0.6 W. |
| Aug 1, 6:06 AM CDT | HEAVY RAIN 2.51 | 3 Ese Lawrence, KS | MESONET STATION AP506 LAWRENCE. |
| Aug 1, 6:10 AM CDT | HEAVY RAIN 4.32 | 2 Sw Lawrence, KS | MESONET STATION CW1845 LAWRENCE. |
| Aug 1, 6:10 AM CDT | HEAVY RAIN 4.64 | 2 Sw Lawrence, KS | MESONET STATION FW1237 LAWRENCE. |
| Aug 1, 6:15 AM CDT | HEAVY RAIN 11 | 3 Ne Centropolis, KS | COCORAHS STATION KS-DG-65 BALDWIN CITY 7.5 WSW. |
| Aug 1, 6:26 AM CDT | HEAVY RAIN 10.62 | 1 N Lone Star, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -417 J/kg
- Mixed-layer LCL
- 1705 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 552 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
658
WGUS53 KTOP 010640
FFWTOP
KSC045-085-087-011145-
/O.NEW.KTOP.FF.W.0046.190801T0640Z-190801T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
140 AM CDT Thu Aug 1 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Jefferson County in northeastern Kansas...
Douglas County in east central Kansas...
Eastern Jackson County in northeastern Kansas...
* Until 645 AM CDT.
* At 139 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
three inches of rain have already fallen with another two to
three inches possible. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Lawrence, Baldwin City, Holton, Valley Falls, Oskaloosa, Eudora,
Perry, Meriden, Ozawkie, Lecompton, Clinton, Lone Star, Whiting,
Denison, Netawaka, Pleasant Grove, Vinland, Williamstown, Perry
Lake and Clinton Lake.
This includes Kansas Turnpike between mile markers 189 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3874 9550 3905 9550 3955 9580 3965 9579
3965 9556 3942 9557 3942 9541 3906 9519
3897 9519 3898 9516 3896 9508 3898 9508
3899 9506 3874 9506
$$
BD1 follow-up statement
257
WGUS73 KTOP 011037
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
537 AM CDT Thu Aug 1 2019
KSC045-085-087-011145-
/O.CON.KTOP.FF.W.0046.000000T0000Z-190801T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Douglas-Jackson-
537 AM CDT Thu Aug 1 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
JEFFERSON...DOUGLAS AND EASTERN JACKSON COUNTIES...
At 536 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. As much as 10 inches of rain have
fallen. Flash flooding is likely occurring.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
This includes Kansas Turnpike between mile markers 189 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3874 9550 3905 9550 3955 9580 3965 9579
3965 9556 3942 9557 3942 9541 3906 9519
3897 9519 3898 9516 3896 9508 3898 9508
3899 9506 3874 9506
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 12:53 AM CDT, 47 minutes earlier.
Area forecast discussion, Aug 1, 12:53 AM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1253 AM CDT Thu Aug 1 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday Night) Issued at 421 PM CDT Wed Jul 31 2019 The main focus for the short-term is on the potential for multiple rounds of scattered showers and storms, which could result in some heavy rainfall and flooding concerns, and possibly even some marginally-severe storms. A broad, mid-level ridge stretched from the southwestern U.S. through the Central and Northern Plains. At the surface, the forecast area was wedged between low pressure centered over western KS and expansive high pressure across the eastern U.S. The primary forcing mechanism for scattered shower and thunderstorm development will be from several embedded shortwaves that look to develop within the northeastern edge of the ridge, with the best chances for scattered showers and storms being during the evening/overnight hours tonight and again Thursday night. In addition to embedded disturbances developing within the ridge, models also show the potential for some isentropic lift being present tonight and Thursday night, which could further support precipitation development. There remains some model uncertainty regarding the coverage of higher QPF amounts across the area, especially with how far west across the forecast area those higher QPF amounts may extend. However, in general, the best model consensus for areas of moderate to heavy rainfall tonight and again Thursday night is focused across far eastern KS and far western MO. As a result, QPF amounts of 1-3 inches will be likely across eastern KS tonight through Thursday night, with higher amounts of 3-4+ inches possible. With these forecast QPF amounts, have issued a Flash Flood Watch from midnight tonight through Saturday morning. With regards to thunderstorm potential, modest effective shear and MUCAPE values upwards of 2000 J/kg will be present over eastern KS, which could potentially support some isolated strong to marginally severe storms into this evening. The primary hazards with any isolated strong storms that develop would be hail and gusty winds. Similar conditions will be in place again for late Thursday afternoon/evening, so isolated strong to marginally severe storms will be possible with hail and possibly some gusty winds being the primary hazards. As for temperatures, enough breaks in the cloud cover during the late morning/afternoon hours along with southeasterly surface winds should support high temperatures reaching into the mid 80s to mid 90s from northeast to southwest across the CWA, with heat index values reaching into the low 100s across central KS. .LONG TERM...(Friday through Wednesday) Issued at 421 PM CDT Wed Jul 31 2019 Friday will continue to see an upper-level ridge centered over the southern Rockies with a trough located over the eastern CONUS. Perturbations in between these two features look to bring more rounds of heavy rainfall across northeast and east central KS extending into Friday morning, and then again Friday night into Saturday morning. Uncertainty remains in the exact location of the heaviest rainfall, so it remains possible that adjustments to the watch area may be made as we get closer to Friday and Saturday, but as of now the overall storm total could reach as high as 4-6 inches in far eastern KS by Saturday morning, with the NAM looking most aggressive in QPF amounts. Surface temperatures on Friday look to stay on the cooler side over far eastern and northeastern KS, only reaching the upper 70s to low 80s, which is a solid 10-15 degrees below seasonal normals. These temperatures will stay seasonally cool through the weekend, but as the upper-level ridge slowly shifts eastward and we see winds shift to the south, we should see a warming trend back toward average for the beginning of the next work week. Another disturbance in the upper levels could bring another smaller chance of showers toward the area by Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1232 AM CDT Thu Aug 1 2019 For the 06Z TAFs have maintained off and on storms through 12Z mainly around the KTOP/KFOE terminals. As the LLJ in veers and storms move ESE of the terminals, expect showers to linger. Confidence is over medium in this scenario. MVFR CIG/VIS lingers through the morning hours with some showers before some clearing takes place, especially over eastern terminals. Uncertainty in the later periods remain, so have maintained a VFR forecast into the afternoon at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ010>012-023- 024-026-038>040-054>056-058-059. && SHORT TERM...Hennecke LONG TERM...Picha/Hennecke AVIATION...Drake
Hazardous weather outlook, Jul 31, 4:27 PM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 427 PM CDT Wed Jul 31 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-012130- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 427 PM CDT Wed Jul 31 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. There is a chance for a few isolated strong to severe storms this evening. The primary hazards with any stronger storms that develop will be hail, gusty winds, and heavy rainfall. A Flash Flood Watch has been issued for portions of northeast and east central Kansas from midnight tonight and extending through Saturday morning. Flooding on the Big Blue River near Blue Rapids will continue. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional rounds of heavy rain are forecast for Thursday night and again Friday night. There is still some uncertainty with where exactly the heaviest rainfall amounts will be. However, there is the potential for upwards of 3 to 6 inches of rain across eastern Kansas by Saturday morning, with locally higher amounts possible. As a result, there is a concern for flash flooding and river flooding with these forecast rainfall amounts. There is a chance for some strong to marginally severe thunderstorms Thursday afternoon and evening. The primary hazards with any stronger storms will be hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jul 31, 11:45 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1145 PM CDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 6 SW TOPEKA 39.00N 95.76W
07/31/2019 E1.00 INCH SHAWNEE KS PUBLIC
NEAR 37TH AND WANAMAKER ROAD VIA SOCIAL MEDIA.
&&
JWLocal storm report, Jul 31, 11:46 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1146 PM CDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL 6 W COLONY 38.07N 95.48W
07/31/2019 M1.25 INCH ANDERSON KS PUBLIC
FROM SOCIAL MEDIA
&&
WOLTERSLocal storm report, Aug 1, 12:22 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1222 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND GST 2 NNE NEW STRAWN 38.29N 95.73W
08/01/2019 M60.00 MPH COFFEY KS AWOS
&&
WOLTERSLocal storm report, Aug 1, 12:48 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1248 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST 1 W BURLINGTON 38.20N 95.76W
08/01/2019 E60 MPH COFFEY KS TRAINED SPOTTER
WIND SHATTERED A VINYL FENCE.
&&
WOLTERSLocal storm report, Aug 1, 12:49 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1249 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL 1 W BURLINGTON 38.20N 95.76W
08/01/2019 E1.00 INCH COFFEY KS TRAINED SPOTTER
&&
WOLTERSSpecial weather statement, Aug 1, 1:20 AM CDT, 20 minutes before
Special Weather Statement National Weather Service Topeka KS 120 AM CDT Thu Aug 1 2019 KSZ024-026-039-040-010645- Shawnee-Jefferson-Douglas-Jackson- 120 AM CDT Thu Aug 1 2019 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN JEFFERSON... NORTHEASTERN SHAWNEE...NORTHWESTERN DOUGLAS AND SOUTHEASTERN JACKSON COUNTIES... At 120 AM CDT, Doppler radar was tracking a strong thunderstorm over Meriden, moving southeast at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Northeastern Topeka, Tecumseh, Perry, Meriden, Hoyt, Lecompton, Williamstown, Perry Lake and Grantville. This includes Kansas Turnpike between mile markers 181 and 192. LAT...LON 3923 9577 3933 9558 3906 9531 3892 9557 TIME...MOT...LOC 0620Z 326DEG 27KT 3917 9559 BD
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:45 PM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| Jul 31, 9:18 PM CDT | Special Weather Statement | TOP | Douglas | 27 min |
| Jul 31, 9:36 PM CDT | Special Weather Statement | TOP | Douglas, Franklin | 24 min |
| Jul 31, 9:41 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 3 hr |
| Jul 31, 10:03 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 42 min |
| Jul 31, 10:26 PM CDT | Special Weather Statement | TOP | Shawnee | 34 min |
| Jul 31, 10:30 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 45 min |
| Jul 31, 10:45 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 45 min |
| Jul 31, 11:07 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 38 min |
| Jul 31, 11:29 PM CDT | Special Weather Statement | TOP | Franklin | 31 min |
| Jul 31, 11:32 PM CDT | Areal Flood Advisory | TOP | Franklin | 3 hr |
| Jul 31, 11:44 PM CDT | Special Weather Statement | TOP | Franklin, Osage | 31 min |
| Aug 1, 12:10 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 50 min |
| Aug 1, 12:59 AM CDT | Areal Flood Advisory | TOP | Anderson | 3 hr |
| Aug 1, 1:20 AM CDT | Special Weather Statement | TOP | Jefferson | 25 min |
| Aug 1, 1:58 AM CDT | Special Weather Statement | TOP | Douglas | 32 min |
| Aug 1, 2:03 AM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| Aug 1, 2:13 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 36 min |
| Aug 1, 2:14 AM CDT | Flash Flood Warning | TOP | Franklin | 4 hr |
| Aug 1, 2:48 AM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| Aug 1, 2:52 AM CDT | Special Weather Statement | TOP | Douglas | 23 min |
| Aug 1, 3:02 AM CDT | Special Weather Statement | TOP | Jefferson | 28 min |
| Aug 1, 3:16 AM CDT | Special Weather Statement | TOP | Douglas | 29 min |
| Aug 1, 3:33 AM CDT | Flash Flood Warning | TOP | Anderson | 3 hr |
| Aug 1, 4:09 AM CDT | Special Weather Statement | TOP | Douglas | 36 min |
| Aug 1, 6:12 AM CDT | Flash Flood Warning | TOP | Anderson, Douglas, Franklin, Jefferson | 10 hr |
| Aug 1, 6:56 AM CDT | River Flood Warning | TOP | Douglas | 35 hr |
| Aug 1, 6:58 AM CDT | River Flood Warning | TOP | Franklin | 37 hr |
| Aug 1, 6:58 AM CDT | River Flood Warning | TOP | Anderson | 37 hr |
| Aug 1, 8:50 AM CDT | River Flood Warning | TOP | Franklin, Osage | 44 hr |
| Aug 1, 8:50 AM CDT | River Flood Warning | TOP | Franklin | 58 hr |
| Aug 1, 1:01 PM CDT | Areal Flood Warning | TOP | Douglas | 3 hr |
| Aug 1, 3:57 PM CDT | Areal Flood Warning | TOP | Franklin | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.